Roaccutane in the News (South Africa) Part Two
(Courtsy of Indepentent Online)
'No link between acne drug and suicide'
January 14 2002 at 06:27PM
Dermatologists on Monday strongly defended the acne drug Roaccutane which some parents claim has caused their teenage children to commit suicide.
"That is the biggest load of rubbish," said Dr Steve van Heerden, a private dermatologist in Pretoria.
Roche, the manufacturer of Roaccutane, said a major study had indicated no evidence of any increase of psychiatric disorders being associated with Roaccutane therapy compared to the general population.
|Only two parents had complained to him so far|
However, there were about nine million people worldwide using the drug.
"To my mind this is ridiculous."
There were many elderly people who took half a Disprin daily to thin their blood and prevent strokes.
Nobody would think of blaming suicides among them on Disprin, said Zietsman.
|Nobody could claim a later suicide on the use of the drug years earlier|
"I've never ever had one patient who committed suicide."
Zietsman said only two parents had complained to him so far.
Shortly after a media report about Roaccutane appeared, a mother phoned and told him that her daughter, for whom he had prescribed the drug, was depressed.
"I said she should stop taking the drug."
The other was a case of a teenager with a lot of typical teenager problems, he said.
The issue of Roaccutane and depression featured strongly recently after it turned out that a 15-year-old boy who flew a light aircraft into a building in the United States, had used the drug.
But Zietsman said the boy was also a loner and had an acne problem which aggravated his bad self image.
"All of a sudden Roaccutane gets the blame... As the old saying goes: If you want to hit a dog you can always find a stick."
He conceded that Roaccutane had a number of side-effects, but added that it was a chemical related to Vitamin A.
Van Heerden said Roche and dermatologists accepted that some individual users did show some mood changes.
This was indicated in the leaflet inserted in the packages and the information booklet provided to users.
However, of about 3 500 patients he had treated with Roaccutane over the past 15 years, only about five had experienced such effects, and in all these cases there were other issues involved which contributed to their adolescence problems.
"Dermatologists feel that we see far more cases of suicide because of the way they look. Personalities can change when they look clear... at the end of the treatment."
Dr Edward Berry of the Universitas hospital in Bloemfontein agreed. Acne was more likely the cause of depression, he said.
He would not withhold the drug from a patient because of the possibility of depression.
"It is a fantastic medicine. It is a dermatological wonder drug."
Van Heerden said Roaccutane was a major drug used in all dermatology practices.
In South Africa it had been available for 22 years.
The major risk of the drug is that women should not become pregnant while using it, as it could cause abnormalities in babies.
The manufacturer had known this and warned about it from the time it was first used, he said.
Roche also warned that all patients using it who showed serious mood swings or threatened suicide should be either referred to a psychiatrist, taken off the drug, or given anti-depressants.
Known side-effects included dryness of the mouth, eyes, skin and mucous membranes. Tests for that and for high cholesterol in advance would indicate whether a patient was suitable for the treatment, said Berry.
According to Van Heerden, the treatment lasted a maximum of four to six months.
Zietsman said it took about 14 days before it was out of the system altogether, so nobody could claim a later suicide on the use of the drug years earlier.
Roche said in its statement: "Based on all the data currently available, no causal relationship between Roaccutane and various psychiatric events has been established. The psychiatric events reported in association with Roaccutane therapy reflect the multiple risk factors in the population of adolescent and young adults afflicted with the disfiguring disease of acne." - Sapa